Seems like my own health has taken a bit of a dive ;( … when I was freaking out about Lyme disease, it turns out it was a Crohn’s flare-up. Yes, I have been so happy to be in clinical remission for the past 6-1/2 years, I’d forgotten what it was like to have a flare up!
I thought I had Lyme disease, and was having stiffness and flu-like symptoms. Some of my readers will remember that I had a systemic flare of poison ivy during the first half of the summer (yeah, five weeks on Prednisone was not fun;( … Well, my dermatologist thinks the acute contact dermatitis (poison ivy resin is powerful stuff, not easily washed off and stays on your work gloves I learned!) caused my body to get out of balance, and I think she may be right! There is a strong connection between the skin and the gut — more on that subject in a later blog post.
I was at Dartmouth Hitchcock this week for a colonoscopy, and my results were very discouraging. My small intestine is in an active flare, characterized as severe. The news could have been better that is for sure! I am still in shock. My small intestine is riddled with Crohn’s in a 20 centimeter area just near the former surgery. Crohn’s is incurable and when it does this, they get serious and make you take these auto-immune suppression drugs. The recommended drug, 6-MP, is an immunomodulator – the way it works is it suppresses your immune system so that your own immune cells will stop attacking the lining of your intestines. There are patients who tolerate the drugs and it helps them stay in remission and pain free. Others have reactions to the drug, like fevers and stiffness. What the doctors look for at the beginning is liver damage.
On Thursday, after my colonoscopy, they got me right to the lab to draw blood for the test to determine if I could tolerate the 6MP. I, of course, started talking to my wonderful GI, Steve Bensen, about not taking the drugs. Couldn’t I work with my naturopath, I reasoned, and take the less toxic drugs she prescribes, and come back in 3 months for a scope? I did just finish a heavy round of Doxy for the symptoms of Lyme disease (for the record, I had an engorged deer tick that I pulled off and squashed and flushed down the toilet — always save the tick to be tested!), so the antibiotic had upset my stomach.
The head of the IBD Clinic, Cory Seagel, even came into my little curtained room with me in my Johnny gown sitting on the side of the bed. “You should start the drug immediately if your liver can tolerate it, better yet, you should take a combination of 6MP and Remicade,” he said.
Here is a good definition from Livestrong:
6-Mercaptopurine, or 6-MP, is a purine analogue antimetabolite drug that is used in the treatment of acute lymphoblastic leukemia, Crohn’s disease and ulcerative colitis. Purine analogues impair DNA synthesis, leading to less cells being created. Acute lymphoblastic leukemia, Crohn’s disease and ulcerative colitis are all conditions of an overactive immune system. 6-MP helps to decrease the amount of immune cells in the body to help control the disease.
The colon appeared normal. My sigmoid resection at 15 cm and its short blind colonic pouch had normal anastomosis (a term for surgical connection)….This is good news! Large intestine: check.
Ileal resection: segmental inflammation characterized by erosions, erythema, fir ability, granularity, loss of vascularity, confluent deep ulcerations, and serpentine and shallow ulcerations found in neo-terminal ileum and extended from my first surgery for 20 cm (about 8 inches)…. Small intestine: NSG (not so good!)
The power of poetry/intention
There is something about the language of medicine that I find vaguely hypnotic and poetic. Weird as it sounds, understanding the human side of medicine is an intention of mine, and one that I hope to impart on my readers, should they desire to learn more!
The path ahead
I wish I didn’t have this new problem, and feel fine! I went 5-10 years last time, but this time the wall of the small intestine is compromised and thinning. I may be flying out to the Mayo Clinic, for a second opinion and work-up involving their more integrative approach. I am a wreck about this, of course, but trying to stay focused. As my daughter, Emma said, I have such resolve and a positive attitude… Don’t feel like dwelling on it too much, but wanted to let my (our) wonderful readers know why I’ve been out of touch. I am going to start with the naturopathic doctor on Tuesday….. and Mayo Clinic, probably in January.
Notes from Jessie Black, ND
Let’s work with an accompanying pharmacist and try low dose naltrexone — start very low and amp up to 4.5 milligrams. In addition, she mentioned a very powerful high-potency coated turmeric (this is hard to absorb, so it’s necessary to work with a naturopath who knows their herbal medicine), and a new, more fiscous fiber called PGX. Fiber is something I take daily, already, along with garlic, Aloe Vera, extra C, D vitamins, calcium and multi-vitamins and Omega 3 capsules. A good article about helpful herbs is found here
My basic diet now: No caffeine, dairy, processed foods, alcohol and trans fat. Instead SCD-certified food, lots of fresh-steamed veggies, cold water fish, and other foods from SCD! An awesome site for basic dietary help is found here! Link to a flare-up diet.
This blog will detail my journey. Thanks for your support and being part of it all! I welcome comments and suggestions, especially from IBD sufferers who have taken other meds besides 6MP and Remicade. Or IBD patients who have taken the drugs and had good results…I want to examine and research both options, along with a more integrative approach to possibly even healing the current severe inflammation without drugs!
I will start off by following my co-author and naturopath, Jessica Black’s Anti-Inflammation Plan (diet and lifestyle) that is in our very own book, Living With Crohns & Colitis!
- caffeinated beverages
- fried foods
- processed foods
- peanut butter
- carbonated soda
- anything that contains hydrogenated oil
After four weeks, reintroduce the eliminated items, one per week and if no allergic symptoms occur, add the item back into the diet. Read more More to come….